Iowa, 2021

Hail and Damaging Winds in Iowa, August 24, 2021

August 24, 2021 · NWS DVN · 20 events in 5 counties and zones

Severe thunderstorms developed across a good portion of eastern Iowa and northwest Illinois on the afternoon of Tuesday August 24th, 2021. A corridor of very strong winds was observed along the Highway 20 corridor from Fairbank IA, to Hazelton IA and to Manchester IA, where numerous reports of damage to trees, homes and power outages were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across a good portion of eastern Iowa and northwest Illinois on the afternoon of Tuesday August 24th, 2021. A corridor of very strong winds was observed along the Highway 20 corridor from Fairbank IA, to Hazelton IA and to Manchester IA, where numerous reports of damage to trees, homes and power outages were received. Hail up to golf ball size was also observed in Manchester IA.

Storms continued to track south and east, with an outflow boundary producing strong winds into portions of northwest Illinois including the Quad Cities metro. Additional reports of wind damage were received across northwest Illinois, with a 66 MPH wind gust measured at the Savanna, IL AWOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 24, 12:11 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 24, 12:11 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
111 PM CDT Tue Aug 24 2021

...18Z AVIATION AND FORECAST UPDATE...

.UPDATE...
Issued at 111 PM CDT Tue Aug 24 2021

Watching two outflow boundaries approaching our forecast area at
midday. The closest is dropping south, about to enter Dubuque and
Delaware counties, accompanied only by a line of cumulus clouds
and a wind shift from south to north-northeast. Of greater
concern is an active outflow boundary now with a Severe
Thunderstorm Warning in north central Iowa, which is tracking
east-southeast and at the current rate, this boundary may reach
Buchanan County around 3 pm. Will be monitoring this development
closely and at a minimum, increase pops in the Independence to
Dubuque area in a forecast update.

Otherwise, hot and very humid conditions have developed as
expected and the Heat Advisory will remain unchanged for now.

&&

.SYNOPSIS...
Issued at 338 AM CDT Tue Aug 24 2021

At 230 AM, a cool front stretched from near Marquette Michigan
southwestward to near the Twin Cities to Huron South Dakota. A
severe line of storms was exiting the Dakotas into western
Minnesota along the Interstate 94 corridor. Closer to home, light
returns were visible on radar across northern Iowa with observing
sites reporting ceilings above 7 kft. Temperatures ranged from 69
degrees at Macomb to 77 degrees at Moline. Dewpoints were
generally in the lower to mid 70s with Macomb the exception with a
dewpoint of 69 degrees.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 338 AM CDT Tue Aug 24 2021

Key Messages:

1. A heat advisory remains in effect for eastern Iowa and
northwest Illinois south of the Highway 20 corridor. Heat indices
during the afternoon and early evening hours are expected to range
from 100 to 105.

2. A marginal or level 1 risk of severe thunderstorms exists late
this afternoon into this evening north of a line from Sigourney
to the Quad Cities to a Sterling Rock Falls line.

The main focus of the short term forecasts was chances of
thunderstorms. A secondary focus was temperatures and dewpoints
for today. Models are producing a lower confidence forecast for
today with the exact evolution of storms for later today.

First, HRRR handled the initiation of convection late tonight into
the early morning hours showing in general weak convection over
northern Iowa despite some theta-e advection across the area
overnight. The better 850 winds convergence is aimed into the
eastern Dakotas and western Minnesota were an MCS continues to
propagate eastward. Better theta-e advection shifts into northern
Illinois through mid morning and continued lower POPs across far
northwest Illinois counties over this period. Satellite and radar
depict mid to higher clouds over the northern third of Iowa early
this morning. Despite being fully int he warm sector today, these
clouds will work to hold temperatures back along the Highway 20
corridor counties with high temperatures in the lower 90s and
resulting heat indices in the upper 90s to around 100 during the
late afternoon and early evening. Farther south, expecting sunny
skies to result in temperatures in the lower to mid 90s and when
combined with dewpoints in the mid to potentially upper 70s in
favored locations to result in heat indices of 100 to 105 degrees.
For these reasons, have decided to make no changes to the heat
advisory for today.

Our focus then shifts to a shortwave currently over the Four
Corners region the is forecast to lift into the Upper Midwest
late this afternoon into the overnight period. 200 to 400 MB
divergence and convergence along the nose of the 850 mb jet of 30
knots veering from southwest to the west after 6 UTC Wednesday
across Iowa. CAMs and synoptic models show a remnant of this
mornings MCS migrating southeastward across Minnesota into
Wisconsin with development zippering westward from the
southwestern edge of the MCS as the current shortwave from the
Four Corners overspread the area with lift. Models show most
unstable CAPE of 1500 to 2500 J/KG of CAPE across the area as the
lift overspreads the area with around 20 knots of 0 to 6 KM shear
with the shear potentially hindering thunderstorm organization.
The Storm Prediction Center has the area north of a Sigourney to
the Quad Cities to Sterling Rock Falls line. Damaging winds would
be the primary threat with a secondary threat from hail. Model
disagreements on the timing, instability, and strength of
convection across the area. If models come into better agreement,
probability of storms and the severe risk may increase. use the
NAM for timing of precipitation although the timing may be a
little slow based on the current storm positions.

Models depict precipitable water increasing to 1.60 to 1.75 inches
later today. Additionally, corfidi vectors indicate the potential
for storms initially to move over the same area repeatedly. The
Weather Prediction Center has the entire area in a marginal risk
of heavy rain later today for these reasons.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 338 AM CDT Tue Aug 24 2021

Key Messages:

Hot and humid conditions look to persist into the upcoming weekend
before we may see a break with cooler conditions early next week.

Pattern looks to remain unsettled resulting in periodic storm
chances.

Discussion:

Wednesday-Wednesday night

An approaching front and low to mid level theta-e advection will
maintain shower and storm chances Wednesday AM diminishing in
time with a waning nocturnal LLJ. Some additional redevelopment
is possible Wednesday PM though plenty of uncertainty as to the
extent/coverage given weak forcing and frontal convergence, and this
potential will likely be determined upon mesoscale processes (MCVs,
etc.) typical of summertime convection. Depending on how long
the convection and attendant cloud cover lingers on Wednesday, the
potential exists for another day of heat index readings reaching
advisory levels of 100 to near 105 degrees, especially south of Hwy
30.

The frontal zone looks to stall in/near our northern counties
Wednesday night. Convective potential looks limited at this time due
to weak mid level ridging, with the main focus farther to the west
across portions of the Plains into western Iowa attendant to the
moist advection and convergence with the nocturnal LLJ.

Thursday-Thursday night

In general it appears that parts of the area, especially western
counties could be in line for an uptick in storm prospects
Thursday AM with a veering LLJ and modest theta-e advection.
Then, the potential to monitor is for more widespread and possibly
organized convection impacting portions of the area Thursday
evening/night coincident with a strengthening LLJ and increasing
ascent atop the frontal zone nearby. Thursday will also harbor the
potential for heat index readings topping advisory criteria in some
areas. However, lower confidence exists on temperatures given
convective/debris potential.

Friday-Monday

Medium range guidance is coming more into agreement on an amplifying
shortwave ejecting from the Intermountain West to the Great Lakes
over the weekend. This would result in sending a cold front moving
through our region late in the weekend. Prior to front, it looks to
be continued hot and humid with capped/EML dominated days precluding
much in the way of convection until closer to the frontal passage
on Sunday. The signal is increasing for a nice break from the heat
with cooler and drier conditions early next week post-frontal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 111 PM CDT Tue Aug 24 2021

A cluster of storms in north central Iowa may impact the DBQ
terminal and reach the vicinity of CID around 21Z to 23Z. These
may have strong winds and heavy rainfall. Another round of storms
are possible after dark, roughly from 03Z to 09Z, possibly
impacting CID, MLI and DBQ. Otherwise, VFR conditions will prevail
with very warm temperatures and high humidity this afternoon
through Wednesday morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Benton-Cedar-
     Clinton-Des Moines-Henry IA-Iowa-Jackson-Jefferson-Johnson-
     Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Heat Advisory until 8 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
     Island-Warren-Whiteside.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

UPDATE...Sheets
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...MM
AVIATION...Sheets
Hazardous weather outlook, Aug 24, 5:47 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
647 AM CDT Tue Aug 24 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
647 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A heat advisory is in effect for parts of eastern Iowa, northwest
Illinois and far northeast Missouri this afternoon into this
evening. Heat indices of 100 to 105 degrees are expected.

Thunderstorms are possible this afternoon and tonight. A few of
these thunderstorms could be severe across portions of northeast
Iowa and northwest Illinois, with damaging winds the primary
threat. Heavy rainfall and small hail are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible nearly every day through Sunday.
Severe weather is not anticipated on Wednesday. Beyond then, it
is too early to determine the severe risk.

Afternoon heat index readings of 100 to 105 degrees are possible
for portions of the outlook area Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and
tonight.

DC/MM

In the hours before

Local storm report, Aug 24, 1:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     5 SSE HAZLETON          42.55N 91.86W
08/24/2021  E70 MPH          BUCHANAN           IA   TRAINED SPOTTER

&&

PS

The radar

The Quad Cities radar (KDVN), 148 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
August 24, 1:50 PM CST
Where
Buchanan County, 4.61 mi SE of Fontana County Park
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -91.860

Very strong winds reported.

Thunderstorm Wind, Buchanan

When
August 24, 1:50 PM CST
Where
Buchanan County, 1.02 mi E of Fontana County Park
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.600, -91.900

Several trees were uprooted south of Hazelton, near the Fontana turnoff.

Thunderstorm Wind, Buchanan

When
August 24, 1:50 PM CST
Where
Buchanan County, 0.51 mi W of Fairbank
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.630, -92.060

Several large tree limbs blown down.

Thunderstorm Wind, Buchanan

When
August 24, 1:50 PM CST
Where
Buchanan County, Hazleton
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.620, -91.900

Two large trees blown down with power lines damaged.

Thunderstorm Wind, Buchanan

When
August 24, 1:52 PM CST
Where
Buchanan County, 2.15 mi ENE of Hazleton
Measured
53 kt (61 mph) measured gust
Reported by
COOP Observer
Coordinates
42.630, -91.860

Very strong winds reported.

Thunderstorm Wind, Buchanan

When
August 24, 1:55 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.890

A large 8-10 inch diameter branch blown down.

Thunderstorm Wind, Delaware

When
August 24, 2:19 PM CST
Where
Delaware County, 1.38 mi N of Manchester Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.520, -91.500

EM relayed a report of a pole barn flattened northwest of Manchester.

Thunderstorm Wind, Delaware

When
August 24, 2:25 PM CST
Where
Delaware County, 0.51 mi E of Manchester
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.480, -91.440

A roof peeled off a downtown building, with several trees blown down in downtown.

Hail, Delaware

When
August 24, 2:26 PM CST
Where
Delaware County, 2.91 mi NE of Manchester Arpt
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.530, -91.460

Thunderstorm Wind, Delaware

When
August 24, 2:41 PM CST
Where
Delaware County, 0.69 mi N of Oneida
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.540, -91.350

Very strong winds reported.

Thunderstorm Wind, Delaware

When
August 24, 2:53 PM CST
Where
Delaware County, 0.69 mi S of Hopkinton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.340, -91.250

Several large trees down in town.

Hail, Dubuque

When
August 24, 2:58 PM CST
Where
Dubuque County, 1.38 mi S of Dyersville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.460, -91.120

Thunderstorm Wind, Dubuque

When
August 24, 2:58 PM CST
Where
Dubuque County, 1.38 mi S of Dyersville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.460, -91.120

Very strong winds reported.

Thunderstorm Wind, Dubuque

When
August 24, 3:00 PM CST
Where
Dubuque County, 0.69 mi S of Dyersville
Measured
50 kt (58 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.470, -91.120

Measured at the fire station.

Thunderstorm Wind, Dubuque

When
August 24, 3:00 PM CST
Where
Dubuque County, 0.69 mi S of Worthington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.390, -91.120

A large pine tree was blown down across a road near town.

Thunderstorm Wind, Dubuque

When
August 24, 3:15 PM CST
Where
Dubuque County, 1.38 mi N of Bernard
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.340, -90.830

A grain bin and detached garage destroyed.

Hail, Dubuque

When
August 24, 3:33 PM CST
Where
Dubuque County, (Dbq)dubuque Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -90.720

Public report received through social media.

Thunderstorm Wind, Dubuque

When
August 24, 3:36 PM CST
Where
Dubuque County, (Dbq)dubuque Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -90.720

Dubuque Airport observation.

Thunderstorm Wind, Jackson

When
August 24, 3:55 PM CST
Where
Jackson County, 3.14 mi WSW of Bellevue
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -90.430

Several 2 inch diameter branches blown down.

Thunderstorm Wind, Clinton

When
August 24, 4:14 PM CST
Where
Clinton County, 0.86 mi SE of Clinton Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.820, -90.320

Clinton Airport wind observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974566, 974567, 974570, 974580, 974568, 974569, 974577, 974575, 974563, 974571, 974578, 974564, 974572, 974573, 974574, 974585, 974565, 974579, 974583, 974584.